Alert archive / Maine / Gale Warnings in 2020

Gale Warning 26, NWS Gray, ME

October 7, 2020

NWS Gray, ME issued this gale warning at Oct 7, 2020, 4:09 AM EDT. It took effect at Oct 7, 2020, 2:00 PM EDT. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2020, 4:09 AM EDT (08:09 UTC)
In effect from
Oct 7, 2020, 2:00 PM EDT
Expired
Oct 8, 2020, 6:57 PM EDT
In force
29 hr
Issued by
NWS Gray, ME

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale warning went out at Oct 6, 10:57 PM EDT, 5 hours 12 minutes earlier.

Area forecast discussion, Oct 6, 10:57 PM EDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1057 PM EDT Tue Oct 6 2020

.SYNOPSIS...
We'll see clouds and patchy fog tonight along with scattered
showers in the mild and moist southerly flow ahead of a cold
front. Wednesday will be a breezy and mild day with showers and
a few thunderstorms. Some of the thunderstorms could produce
strong gusty winds. Showers and storms will end down as a
strong cold front sweeps across the area during the late
afternoon hours. With the frontal passage and for a few hours
behind the front we'll see widespread winds of 15 to 25 mph with
gusts up to 40 mph possible. Across the higher terrain we'll
see lingering clouds along with scattered rain and snow showers.
High pressure builds by to our south Thursday and Friday with
cooler and drier weather expected.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
1055 PM Update...Just a few minor adjustments based on latest
observational data.

655 PM Update...Little change to the going forecast. Just a few
minor adjustments to temperatures and sky cover based on latest
observational data.

Previously...

At 18z a 1025 millibar high was centered over the Canadian
Maritimes. A cold front extended from Hudson Bay through the
Great Lakes into the plains states. GOES imagery shows
stubborn low and mid cloud persisting across the area at
moment. NWS Doppler Radar shows widely scattered light return
in weak warm air advection pattern. We'll continue to see broken
to overcast skies tonight in the moist southerly flow along
with patchy fog developing. Scattered showers will continue as
weak warm front lifts northward. Lows will range from the mid
40s to lower 50s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
On Wednesday...the wind field will strengthen rapidly ahead of
a potent shortwave impulse. Convection will increase in coverage
ahead of the approaching cold front with CAMS suggesting we'll
see scattered low topped thunderstorms develop by afternoon.
Modified forecast soundings suggest rapid cell motion with
potential to mix down a few damaging wind gusts in the strongest
storms. Outside the convection...we'll see southerly winds
increase to 15 to 25 mph with gusts up to 35 mph during the mid
to late afternoon. With the frontal passage and for several
hours behind it...we'll see a period of winds gusting between 30
and 40 mph late tomorrow into tomorrow evening as colder air
begins to flood into the area. Highs tomorrow will be mainly in
the 60s with a few lower 70s over southeast New Hampshire and
adjacent southwest Maine. Lows Wednesday night will range from
30s across the mountains with 40s elsewhere. There will be
lingering upslope clouds across the higher terrain along with
scattered rain and snow showers.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As has often been the case in 2020, mid-long range models have
changed more than a bit in 24 hours, although the overall
pattern still trends more toward troughing over New England at
500 MB late week through the weekend, with ridging building
after that, and fairly amplified blocking pattern across NOAM,
the Atlantic and into Europe. So, it'll be cooler to start at
the end of this week, with a brief warm up, and then cooler
gain Sun/Mon with a possible warm up after that. No significant
precip expected to help out the drought, either.

Thursday will stay breezy behind the front in NW flow, through
gradient will slacken during the afternoon. It should be sunny
on the coastal and in much of srn NH, but upslope will provide a
fair amt of clouds, and maybe a few spangles. Highs from around
50 in the mtns to around 60 on the coast and in srn NH. This is
a little below normal. Friday should be similar Thursday, but
more sun in the mtns and lighter winds overall.

There are some tricky aspects to the weekend forecast with sfc
cold front shifting S into the the mtns, but 500 MB associated
with it remaining steady state until it deepens to the east of
ME. This should help the front to stall somewhere across the
CWA during the day, and highs S of the front should be in the
70s, while to the N they will be closer to 60 with more clouds
and chc of showers. The front will tracks S thru the region Sat
night, and bring in a little cooler air for Sunday with highs
near normal, in the mid-upper 50s in the N and in the mid-upper
60s in the S.

500 MB trough deepens to our W early next week, with narrow
ridging developing along the east coast and into ern Canada.
There should be a warming trend, but also an increased chc for
showers, by Tue-Wed.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Short Term /Through Wednesday Night/...Sct MVFR cigs tonight in
-SHRA with lcl IFR psb vcnty of KRKD btw 06 and 12z in stratus
 and fog. Areas of MVFR Wednesday in SHRA and sct TSRA.
 Southerly surface wind gusting btw 25 and 35 kt Wednesday
 afternoon shifting to westerly by evening with a strong cold
 frontal passage...then slowly subsiding. Conditions improving
 to VFR during the evening except lingering MVFR in mtn
 -shra/-shsn.

Long Term...Mainly VFR Thu-Sun. NW Wind gusts to 25kt possible
during the day Thu.

&&

.MARINE...
Short Term /Through Wednesday Night/...Southerly flow will
steadily increase by Wednesday ahead of a strong cold front with
strong SCA's likely. By late Wednesday...we may see a period of
Gales with the cold frontal passage and in the post-frontal flow
of colder air across the relatively warm waters. I've expanded
the Gale watch to include Penobscot Bay.

Long Term...Any gales early in the day diminish during the
morning, but SCA conds linger into Thu night. There is potential
for SCA conds to continue into Sat.

&&

.FIRE WEATHER...
The combo of winds gusting to 25-30 kt and min Rh around 30%
will bring us to borderline red flag conds Thursday, mainly
along the coast of ME in southern NH. This, combined with
potential dry ground will enhance fire growth. However, a lot
will depend upon much rain falls on Wednesday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Gale Watch from Wednesday afternoon through Thursday evening
     for ANZ150>152-154.

&&
Hazardous weather outlook, Oct 6, 4:23 PM EDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
423 PM EDT Tue Oct 6 2020

ANZ153-MEZ012-018>020-023>025-033-NHZ002>015-072030-
Casco Bay-Southern Oxford-Interior York-Central Interior Cumberland-
Androscoggin-Coastal York-Coastal Cumberland-Sagadahoc-
Interior Cumberland Highlands-Southern Coos-Northern Grafton-
Northern Carroll-Southern Grafton-Southern Carroll-Sullivan-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
423 PM EDT Tue Oct 6 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
Maine, south central Maine, southwest Maine, western Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A crossing frontal system will bring scattered thunderstorms to the
region on Wednesday. Some of these could contain damaging winds.
Outside of thunderstorms, winds could gust gust to 30-40 mph during
the afternoon and evening.

Thursday will continue to see wind gusts as high as 30 mph. The winds
combined with dry conditions could enhance fire growth potential on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-013-014-021-022-026>028-NHZ001-072030-
Northern Oxford-Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-Kennebec-Interior Waldo-Lincoln-Knox-Coastal Waldo-
Northern Coos-
423 PM EDT Tue Oct 6 2020

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts of 30-35 mph possible Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150-152-154-072030-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
423 PM EDT Tue Oct 6 2020

...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-072030-
Penobscot Bay-
423 PM EDT Tue Oct 6 2020

...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

A crossing frontal system will bring widespread rain showers and
isolated thunderstorms to the regions on Wednesday. A few showers
may produce brief, gale-force wind gusts during the afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 4:09 AM EDTSmall Craft AdvisoryGYX17 hr
Oct 7, 4:12 AM EDTWind AdvisoryGYXAndroscoggin, Cumberland, Oxford, Sagadahoc, York17 hr
Oct 7, 5:11 PM EDTSevere Thunderstorm WarningGYXYork49 min
Oct 7, 5:37 PM EDTSevere Thunderstorm WarningGYXYork18 min
Oct 7, 5:50 PM EDTSpecial Marine WarningGYX55 min
Oct 7, 6:39 PM EDTSpecial Weather StatementGYXKennebec51 min
Oct 7, 4:20 PM EDTFire Weather WatchGYX11 hr
Oct 7, 4:39 PM EDTSevere Thunderstorm WarningGYXCheshire51 min
Oct 7, 4:59 PM EDTSpecial Weather StatementGYXStrafford31 min
Oct 7, 4:59 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough46 min
Oct 7, 5:30 PM EDTSevere Thunderstorm WarningGYXHillsborough, Rockingham45 min

Nearby

Gale Warnings in Maine, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.